Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 321, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2005, 5:16 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 9, 2005, 5:46 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:20 PM CDT | HAIL 0.75 | 10 S Sutherland, IA | ALSO 40 TO 50 MPH WINDS. |
| Aug 9, 5:20 PM CDT | HAIL 0.75 | 2 Nw Le Mars, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 092217 SVRFSD IAC035-149-092245- /O.NEW.KFSD.SV.W.0321.050809T2216Z-050809T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 516 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 545 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF LARRABEE TO 7 MILES SOUTHEAST OF HINTON...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF STORM LAKE TO 13 MILES NORTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH. ANOTHER SEVERE STORM WAS LOCATED NEAR BRUNSVILLE...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KINGSLEY AROUND 530 PM CDT LE MARS AROUND 530 PM CDT CHEROKEE AROUND 535 PM CDT QUIMBY...WASHTA AROUND 545 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4290 9633 4257 9636 4260 9545 4291 9540 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 092239 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT TUE AUG 9 2005 IAC035-149-092245- /O.CON.KFSD.SV.W.0321.000000T0000Z-050809T2245Z/ CHEROKEE IA-PLYMOUTH IA- 537 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR PLYMOUTH AND CHEROKEE COUNTIES... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR OYENS...OR ABOUT 5 MILES NORTHEAST OF LE MARS...MOVING EAST AT 25 MPH. ANOTHER STORM WAS LOCATED 5 MILES NORTHEAST OF CLEGHORN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... RURAL AREAS SOUTH OF MARCUS AROUND 545 PM CDT RURAL AREAS NORTH OF MERIDEN THROUGH 545 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4290 9633 4257 9636 4260 9545 4291 9540 $$ CHAPMAN
000 WWUS53 KFSD 092245 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 545 PM CDT TUE AUG 9 2005 IAC041-092255- /O.EXP.KFSD.SV.W.0320.000000T0000Z-050809T2245Z/ CLAY IA- 545 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 545 PM CDT... THE STORM HAS EXITED THE COUNTY SO THE WARNING WILL BE ALLOWED TO EXPIRE. HEAVY RAIN AND SOME PEA SIZE HAIL WILL CONTINUE TO BE A THREAT ACROSS THE AREA THROUGH 630 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4321 9505 4292 9538 4292 9493 4321 9492 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:54 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 2:54 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 254 PM CDT TUE AUG 9 2005 .DISCUSSION... SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER 60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND NO BIG CHANGES PLANNED. WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM NICELY. WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA. IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR CLOUDS AND RAIN. THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60 POPS...WITH BEST FOCUS OVER NW IA. FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE. IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD. MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 9, 11:01 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT TUE AUG 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT TUE AUG 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 9, 4:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE TERRIL 43.34N 94.93W
08/09/2005 0.75 INCH DICKINSON IA PUBLIC
0430 PM HAIL PAULLINA 42.98N 95.69W
08/09/2005 1.00 INCH OBRIEN IA TRAINED SPOTTER
HAIL FELL FROM 430 TO 445 PM.
&&
HEITKAMPLocal storm report, Aug 9, 4:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 NE SUTHERLAND 42.99N 95.47W
08/09/2005 60 MPH OBRIEN IA TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Aug 9, 5:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 6 NE DICKENS 43.19N 94.94W
08/09/2005 0.75 INCH CLAY IA PUBLIC
&&
HEITKAMPLocal storm report, Aug 9, 5:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 1 S DICKENS 43.12N 95.02W
08/09/2005 1.00 INCH CLAY IA TRAINED SPOTTER
RELAYED BY RADIO STATION.
&&
HEITKAMPLocal storm report, Aug 9, 5:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST WEBB 42.95N 95.01W
08/09/2005 65 MPH CLAY IA BROADCAST MEDIA
&&
HEITKAMPLocal storm report, Aug 9, 5:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL GILLETT GROVE 43.02N 95.04W
08/09/2005 1.00 INCH CLAY IA BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 25 min |
| Aug 9, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 23 min |
| Aug 9, 4:17 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 39 min |
| Aug 9, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 48 min |
| Aug 9, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 27 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 9, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
| Aug 9, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 9, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.